Advertisement

Drugs & Therapy Perspectives

, Volume 28, Issue 12, pp 20–23 | Cite as

Manage drug-induced parkinsonism through early recognition of the condition and discontinuation of the causative agent

Drug Reactions and Interactions
  • 57 Downloads

Parkinsonism can be induced by many drugs, particularly dopamine receptor antagonists. Key strategies for managing drug-induced parkinsonism include prompt diagnosis and discontinuation or replacement of the offending drug. If symptoms persist, pharmacotherapy and electroconvulsive therapy are options.

Prevalence is increasing

Drug-induced parkinsonism is a reversible, pharmacotherapy-induced, rigid-akinetic syndrome that develops as a result of diminished stimulation of dopamine D2 receptors in the striatum.[1] Although estimations of the prevalence and incidence of the condition vary greatly, its prevalence appears to be growing as populations age and use of polypharmacy increases. Drug-induced parkinsonism is now considered to be the most widespread secondary parkinsonism in Western countries, yet is still under-recognized and could become a considerable future health concern. This article summarizes a recent review on the prevention and management of drug-induced parkinsonism by...

References

  1. 1.
    López-Sendón JL, Mena MA, de Yébenes JG. Drug-induced parkinsonism in the elderly: incidence, management and prevention. Drugs Aging 2012; 29 (2): 105–18PubMedCrossRefGoogle Scholar
  2. 2.
    Hardie RJ, Lees AJ. Neuroleptic-induced Parkinson’s syndrome: clinical features and results of treatment with levodopa. J Neurol Neurosurg Psychiatry 1988; 51 (6): 850–4PubMedCrossRefGoogle Scholar
  3. 3.
    Sethi KD, Zamrini EY. Asymmetry in clinical features of drug-induced parkinsonism. J Neuropsychiatry Clin Neurosci 1990; 2 (1): 64–6PubMedGoogle Scholar
  4. 4.
    Thal DR, Del Tredici K, Braak H. Neurodegeneration in normal brain aging and disease. Sci Aging Knowledge Environ 2004; 2004 (23): 26CrossRefGoogle Scholar
  5. 5.
    Sandyk R. Cigarette smoking: effects on cognitive functions and drug-induced parkinsonism in chronic schizophrenia. Int J Neurosci 1993; 70 (3–4): 193–7PubMedCrossRefGoogle Scholar
  6. 6.
    Stephen PJ, Williamson J. Drug-induced parkinsonism in the elderly. Lancet 1984; 2 (8411): 1082–3PubMedCrossRefGoogle Scholar
  7. 7.
    Wenning GK, Litvan I, Tolosa E. Milestones in atypical and secondary parkinsonisms. Mov Disord 2011; 26 (6): 1083–95PubMedCrossRefGoogle Scholar
  8. 8.
    Richelson E. Neuroleptic affinities for human brain receptors and their use in predicting adverse effects. J Clin Psychiatry 1984; 45 (8): 331–6PubMedGoogle Scholar
  9. 9.
    Srinivasan TN, Thara R, Padmavathi R, et al. Relationship of extrapyramidal symptoms to age at onset and drug treatment in middle-aged and elderly schizophrenic patients. Schizophr Res 2001; 47 (1): 69–75PubMedCrossRefGoogle Scholar
  10. 10.
    Rabey JM, Prokhorov T, Miniovitz A, et al. Effect of quetiapine in psychotic Parkinson’s disease patients: a double-blind labeled study of 3 months’ duration. Mov Disord 2007; 22 (3): 313–8PubMedCrossRefGoogle Scholar
  11. 11.
    Ondo WG, Tintner R, Voung KD, et al. Double-blind, placebo-controlled, unforced titration parallel trial of quetiapine for dopaminergic-induced hallucinations in Parkinson’s disease. Mov Disord 2005; 20 (8): 958–63PubMedCrossRefGoogle Scholar
  12. 12.
    Fernandez HH, Friedman JH, Jacques C, et al. Quetiapine for the treatment of drug-induced psychosis in Parkinson’s disease. Mov Disord 1999; 14 (3): 484–7PubMedCrossRefGoogle Scholar
  13. 13.
    Thanvi BR, Lo TC, Harsh DP. Psychosis in Parkinson’s disease. Postgrad Med J 2005; 81 (960): 644–6PubMedCrossRefGoogle Scholar
  14. 14.
    Nelli AC, Yarden PE, Guazzelli M, et al. Parkinsonism following neuroleptic withdrawal. Arch Gen Psychiatry 1989; 46 (4): 383–4PubMedCrossRefGoogle Scholar
  15. 15.
    Llau ME, Nguyen L, Senard JM, et al. Drug-induced parkinsonian syndromes: a 10-year experience at a regional center of pharmacovigilance [in French]. Rev Neurol (Paris) 1994; 150 (11): 757–62Google Scholar
  16. 16.
    Rajput AH, Rozdilsky B, Hornykiewicz O, et al. Reversible drug-induced parkinsonism: clinicopathologic study of two cases. Arch Neurol 1982; 39 (10): 644–6PubMedCrossRefGoogle Scholar
  17. 17.
    Fahn WE, Lake CR. Amantadine versus trihexyphenidyl in the treatment of neuroleptic-induced parkinsonism. Am J Psychiatry 1976; 133 (8): 940–3Google Scholar
  18. 18.
    Tinazzi M, Antonini A, Bovi T, et al. Clinical and [123I]FP-CIT SPET imaging follow-up in patients with drug-induced parkinsonism. J Neurol 2009; 256 (6): 910–5PubMedCrossRefGoogle Scholar
  19. 19.
    Baez MA, Avery J. Improvement in drug-induced parkinsonism with electroconvulsive therapy. Am J Geriatr Pharmacother 2011; 9 (3): 190–3PubMedCrossRefGoogle Scholar
  20. 20.
    Hanin B, Lerner Y, Srour N. An unusual effect of ECT on drug-induced parkinsonism and tardive dystonia. Convuls Ther 1995; 11 (4): 271–4PubMedGoogle Scholar
  21. 21.
    Goswami U, Dutta S, Kuruvilla K, et al. Electroconvulsive therapy in neuroleptic-induced parkinsonism. Biol Psychiatry 1989; 26 (3): 234–8PubMedCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG 2012

Personalised recommendations